Alert archive / Iowa / Flash Flood Watches in 2011

Flash Flood Watch 1, NWS Des Moines, IA

May 24, 201117 counties in Iowa

NWS Des Moines, IA issued this flash flood watch at May 24, 2011, 9:45 PM CDT for 17 counties in Iowa. It took effect at May 25, 2011, 3:00 AM CDT. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
May 24, 2011, 9:45 PM CDT (02:45 UTC)
In effect from
May 25, 2011, 3:00 AM CDT
Expired
May 25, 2011, 9:20 PM CDT
In force
18 hr
Issued by
NWS Des Moines, IA
Flood severity
None

Counties Adair County, IA, Adams County, IA, Appanoose County, IA, Cass County, IA, Clarke County, IA, Davis County, IA, Decatur County, IA, Lucas County, IA, Madison County, IA, Marion County, IA, Monroe County, IA, Ringgold County, IA, Taylor County, IA, Union County, IA, Wapello County, IA, Warren County, IA, Wayne County, IA

The radar

The Des Moines radar (KDMX), 80 km from the middle of the area, began a volume at 02:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.8 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2011-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 208 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2011-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
208 J/kg
Mixed-layer CIN
-192 J/kg
Mixed-layer LCL
889 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

056 
WGUS63 KDMX 250245
FFADMX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE DES MOINES IA
945 PM CDT TUE MAY 24 2011

...HEAVY RAIN HEADING FOR IOWA...

.A STRONG STORM SYSTEM TO OUR SOUTHWEST WILL MOVE ACROSS KANSAS
TONIGHT AND INTO MISSOURI ON WEDNESDAY. A LARGE AREA OF
THUNDERSTORMS WILL OVERSPREAD THE REGION LATE TONIGHT AND
WEDNESDAY MORNING.

IAZ070>074-081>085-092>096-251045-
/O.NEW.KDMX.FF.A.0001.110525T0800Z-110525T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CASS-ADAIR-MADISON-WARREN-MARION-ADAMS-UNION-CLARKE-LUCAS-MONROE-
TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
INCLUDING THE CITIES OF...ATLANTIC...GREENFIELD...WINTERSET...
INDIANOLA...KNOXVILLE...CORNING...CRESTON...OSCEOLA...CHARITON...
ALBIA...BEDFORD...MOUNT AYR...LEON...CORYDON...CENTERVILLE
945 PM CDT TUE MAY 24 2011

...FLASH FLOOD WATCH IN EFFECT FROM 3 AM CDT WEDNESDAY THROUGH
WEDNESDAY MORNING...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF SOUTH CENTRAL IOWA AND 
  SOUTHWEST IOWA...INCLUDING THE FOLLOWING AREAS...IN SOUTH 
  CENTRAL IOWA...APPANOOSE...CLARKE...DECATUR...LUCAS... 
  MADISON...MARION...MONROE...RINGGOLD...UNION...WARREN AND 
  WAYNE. IN SOUTHWEST IOWA...ADAIR...ADAMS...CASS AND TAYLOR. 

* FROM 3 AM CDT WEDNESDAY THROUGH WEDNESDAY MORNING

* THUNDERSTORMS PRODUCING HEAVY RAIN WILL MOVE INTO THE AREA LATE
  TONIGHT AND CONTINUE INTO WEDNESDAY MORNING. THUNDERSTORMS
  DROPPED 1/2 TO 1 INCH OVER THE WATCH AREA TUESDAY
  AFTERNOON...PRIMING THE SOILS FOR FLOODING.

* PONDING OF WATER WILL OCCUR QUICKLY GIVEN THE WET ANTECEDENT
  SOIL CONDITIONS AND QUICK RUNOFF.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
4 follow-up statements
237 
WGUS63 KDMX 250911
FFADMX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE DES MOINES IA
411 AM CDT WED MAY 25 2011

...HEAVY RAIN POSSIBLE AGAIN LATER TODAY ACROSS SOUTHEAST
IOWA...

.A STRONG STORM SYSTEM WILL MOVE ACROSS KANSAS AND INTO MISSOURI
TODAY. THUNDERSTORMS ARE EXPECTED TO REDEVELOP ACROSS THE AREA
THIS AFTERNOON...WITH A CONTINUED THREAT OF HEAVY RAINFALL THIS
AFTERNOON INTO THIS EVENING. 

IAZ070>074-081>083-092-093-251015-
/O.CAN.KDMX.FF.A.0001.000000T0000Z-110525T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CASS-ADAIR-MADISON-WARREN-MARION-ADAMS-UNION-CLARKE-TAYLOR-
RINGGOLD-
INCLUDING THE CITIES OF...ATLANTIC...GREENFIELD...WINTERSET...
INDIANOLA...KNOXVILLE...CORNING...CRESTON...OSCEOLA...BEDFORD...
MOUNT AYR
411 AM CDT WED MAY 25 2011

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF SOUTH CENTRAL IOWA AND
SOUTHWEST IOWA HAS BEEN CANCELLED. SOME ADDITIONAL RAINFALL IS
POSSIBLE ACROSS THE AREA THROUGHOUT THE DAY. HOWEVER THE THREAT
FOR HEAVY RAINFALL LEADING TO FLASH FLOODING HAS ENDED ACROSS THE
AREA. 


$$

IAZ086-097-251800-
/O.EXB.KDMX.FF.A.0001.000000T0000Z-110526T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAPELLO-DAVIS-
INCLUDING THE CITIES OF...OTTUMWA...BLOOMFIELD
411 AM CDT WED MAY 25 2011

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS EXPANDED THE

* FLASH FLOOD WATCH TO INCLUDE A PORTION OF SOUTHEAST IOWA... 
  INCLUDING THE FOLLOWING AREAS...DAVIS AND WAPELLO. 

* THROUGH LATE TONIGHT

* THUNDERSTORMS WILL CONTINUE MOVE THROUGH THE AREA OVER THE NEXT
  FEW HOURS...WITH ADDITIONAL THUNDERSTORM DEVELOPMENT EXPECTED
  THIS AFTERNOON. THE CURRENT RAINFALL WILL PRIME THE SOILS...AND
  THIS COMBINED WITH THE THREAT FOR HEAVY RAINFALL FROM THE
  THUNDERSTORM ACTIVITY EXPECTED LATER TODAY...WILL ALLOW FOR THE
  POTENTIAL OF FLASH FLOODING ACROSS MUCH OF SOUTH CENTRAL AND
  SOUTHEASTERN IOWA TODAY INTO THIS EVENING. AN ADDITIONAL INCH TO
  TWO INCHES OF RAINFALL WITH LOCALLY HIGHER AMOUNTS IS POSSIBLE
  WITH THE ACTIVITY EXPECTED LATER TODAY.

* PONDING OF WATER WILL OCCUR QUICKLY GIVEN THE WET ANTECEDENT 
  SOIL CONDITIONS AND QUICK RUNOFF. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

IAZ084-085-094>096-251800-
/O.EXT.KDMX.FF.A.0001.000000T0000Z-110526T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LUCAS-MONROE-DECATUR-WAYNE-APPANOOSE-
INCLUDING THE CITIES OF...CHARITON...ALBIA...LEON...CORYDON...
CENTERVILLE
411 AM CDT WED MAY 25 2011

...FLASH FLOOD WATCH NOW IN EFFECT THROUGH LATE TONIGHT...

THE FLASH FLOOD WATCH IS NOW IN EFFECT FOR

* A PORTION OF SOUTH CENTRAL IOWA...INCLUDING THE FOLLOWING 
  AREAS...APPANOOSE...DECATUR...LUCAS...MONROE AND WAYNE. 

* THROUGH LATE TONIGHT

* ISOLATED THUNDERSTORMS WILL CONTINUE MOVE THROUGH THE AREA OVER
  THE NEXT FEW HOURS...WITH ADDITIONAL THUNDERSTORM DEVELOPMENT
  EXPECTED THIS AFTERNOON. THE CURRENT RAINFALL WILL PRIME THE
  SOILS...AND THIS COMBINED WITH THE THREAT FOR HEAVY RAINFALL FROM
  THE THUNDERSTORM ACTIVITY EXPECTED LATER TODAY...WILL ALLOW FOR
  THE POTENTIAL OF FLASH FLOODING ACROSS MUCH OF SOUTH CENTRAL AND
  SOUTHEASTERN IOWA TODAY INTO THIS EVENING. AN ADDITIONAL INCH TO
  TWO INCHES OF RAINFALL WITH LOCALLY HIGHER AMOUNTS IS POSSIBLE
  WITH THE ACTIVITY EXPECTED LATER TODAY.

* PONDING OF WATER WILL OCCUR QUICKLY GIVEN THE WET ANTECEDENT 
  SOIL CONDITIONS AND QUICK RUNOFF. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

MJB
757 
WGUS63 KDMX 251551
FFADMX

FLOOD WATCH
NATIONAL WEATHER SERVICE DES MOINES IA
1051 AM CDT WED MAY 25 2011

...HEAVY RAIN POSSIBLE AGAIN LATER TODAY ACROSS SOUTHEAST IOWA...

.A STRONG STORM SYSTEM WILL MOVE ACROSS KANSAS AND INTO MISSOURI
TODAY. THUNDERSTORMS ARE EXPECTED TO REDEVELOP ACROSS THE AREA
THIS AFTERNOON...WITH A CONTINUED THREAT OF HEAVY RAINFALL THIS
AFTERNOON INTO THIS EVENING.

IAZ084>086-094>097-260000-
/O.CON.KDMX.FF.A.0001.000000T0000Z-110526T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LUCAS-MONROE-WAPELLO-DECATUR-WAYNE-APPANOOSE-DAVIS-
INCLUDING THE CITIES OF...CHARITON...ALBIA...OTTUMWA...LEON...
CORYDON...CENTERVILLE...BLOOMFIELD
1051 AM CDT WED MAY 25 2011

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF SOUTH CENTRAL IOWA AND SOUTHEAST IOWA...INCLUDING 
  THE FOLLOWING AREAS...IN SOUTH CENTRAL IOWA...APPANOOSE... 
  DECATUR...LUCAS...MONROE AND WAYNE. IN SOUTHEAST IOWA...DAVIS 
  AND WAPELLO. 

* THROUGH LATE TONIGHT

* OVERNIGHT AND MORNING RAIN FALL ACROSS THE AREA HAS
  CONCLUDED...BUT RAINFALL AMOUNTS OF GENERALLY ONE TO TWO INCHES
  HAVE RESULTED IN MOIST SOILS. THUNDERSTORMS ARE EXPECTED TO
  DEVELOP THIS AFTERNOON AND MOVE ACROSS THE AREA...HEAVY RAINFALL
  IS POSSIBLE IN THUNDERSTORMS. THESE CONDITIONS WILL ALLOW FOR
  THE POTENTIAL OF FLASH FLOODING ACROSS MUCH OF SOUTH CENTRAL AND
  SOUTHEASTERN IOWA TODAY INTO THIS EVENING. AN ADDITIONAL INCH TO
  TWO INCHES OF RAINFALL WITH LOCALLY HIGHER AMOUNTS IS POSSIBLE
  WITH THE ACTIVITY EXPECTED LATER TODAY.

* PONDING OF WATER WILL OCCUR QUICKLY GIVEN THE WET ANTECEDENT 
  SOIL CONDITIONS AND QUICK RUNOFF. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

AW
697 
WGUS63 KDMX 252026
FFADMX

FLOOD WATCH
NATIONAL WEATHER SERVICE DES MOINES IA
326 PM CDT WED MAY 25 2011

...HEAVY RAIN LIKELY AGAIN THIS EVENING ACROSS SOUTHEAST IOWA...

.A STRONG STORM SYSTEM WILL MOVE ACROSS KANSAS AND INTO MISSOURI
TODAY. THUNDERSTORMS HAVE REDEVELOPED ACROSS THE NORTHERN MISSOURI
AND SOUTHERN IOWA. THESE STORMS WILL BRING THE CONTINUED THREAT OF
HEAVY RAINFALL THIS AFTERNOON INTO THIS EVENING.

IAZ084>086-094>097-260430-
/O.CON.KDMX.FF.A.0001.000000T0000Z-110526T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LUCAS-MONROE-WAPELLO-DECATUR-WAYNE-APPANOOSE-DAVIS-
INCLUDING THE CITIES OF...CHARITON...ALBIA...OTTUMWA...LEON...
CORYDON...CENTERVILLE...BLOOMFIELD
326 PM CDT WED MAY 25 2011

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 1 AM CDT THURSDAY...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF SOUTH CENTRAL IOWA AND SOUTHEAST IOWA...INCLUDING 
  THE FOLLOWING AREAS...IN SOUTH CENTRAL IOWA...APPANOOSE... 
  DECATUR...LUCAS...MONROE AND WAYNE. IN SOUTHEAST IOWA...DAVIS 
  AND WAPELLO. 

* UNTIL 1 AM CDT THURSDAY

* OVERNIGHT AND MORNING RAIN FALL ACROSS THE AREA HAVE
  CONCLUDED...BUT RAINFALL AMOUNTS OF GENERALLY ONE TO TWO
  INCHES..WITH SOME LOCATIONS SEEING UP TO THREE INCHES OF
  RAIN...HAVE RESULTED IN MOIST SOILS. THUNDERSTORMS WHICH HAVE
  REDEVELOPED ACROSS NORTHERN MISSOURI AND SOUTHERN IOWA WILL
  CONTINUE TO BRING THE THREAT FOR ADDITIONAL RAINFALL TO THE
  AREA. STORMS COULD PRODUCE BRIEF BUT HEAVY RAINFALL...WITH RATES
  OF ONE INCH AND HOUR POSSIBLE LATE THIS AFTERNOON AND INTO THE
  EVENING. TOTAL NEW RAINFALL OF LOCALIZED ONE TO TWO INCHES IS
  POSSIBLE.

* PONDING OF WATER WILL OCCUR QUICKLY GIVEN THE WET ANTECEDENT 
  SOIL CONDITIONS AND QUICK RUNOFF. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

AW
423 
WGUS63 KDMX 260220
FFADMX

FLOOD WATCH
NATIONAL WEATHER SERVICE DES MOINES IA
920 PM CDT WED MAY 25 2011

.THE STORM SYSTEM THAT BROUGHT HEAVY RAINFALL TO IOWA WAS OVER
EAST CENTRAL MISSOURI THIS EVENING AND WILL MOVE OUT OF THE AREA
AS HIGH PRESSURE BUILDS IN LATER TONIGHT AND THURSDAY.

IAZ084>086-094>097-260330-
/O.CAN.KDMX.FF.A.0001.000000T0000Z-110526T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LUCAS-MONROE-WAPELLO-DECATUR-WAYNE-APPANOOSE-DAVIS-
INCLUDING THE CITIES OF...CHARITON...ALBIA...OTTUMWA...LEON...
CORYDON...CENTERVILLE...BLOOMFIELD
920 PM CDT WED MAY 25 2011

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF SOUTH CENTRAL IOWA AND
SOUTHEAST IOWA HAS BEEN CANCELLED. THE THUNDERSTORMS THAT PRODUCED
HEAVY RAINFALL AND SOME LOCAL FLOODING HAVE ENDED. SCATTERED
SHOWERS ARE POSSIBLE YET TONIGHT...BUT FLOODING RAINS ARE NOT EXPECTED.


$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood watch went out at May 24, 6:40 PM CDT, 3 hours 5 minutes earlier.

Area forecast discussion, May 24, 6:40 PM CDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
640 PM CDT TUE MAY 24 2011

.SHORT TERM /TONIGHT/...
STRONG SHORT WAVE ENTERING WESTERN KANSAS EXPECTED TO EVOLVE INTO A
CLOSED LOW TONIGHT THEN DEEPEN OVER CENTRAL KANSAS THROUGH WEDNESDAY
MORNING.  AT THE SURFACE...THE PATTERN IS CONSIDERABLY MORE MESSY.
A STRONG LOW OVER THE OK PANHANDLE WILL LIFT INTO SOUTHEAST NEBRASKA
OVERNIGHT.  THE ASSOCIATED WARM FRONT EXTENDS FROM THE LOW
NORTHEASTWARD INTO SOUTHWEST IOWA THEN ALONG THE I-80 CORRIDOR.  THE
NAM HANDLES THE EVOLUTION OF THIS SURFACE LOW IN AN INTERESTING
MANNER BY DUMB BELLING IT WESTWARD TONIGHT BEFORE PUSHING EAST
ACROSS NORTHERN MISSOURI WEDNESDAY/WEDNESDAY NIGHT.  THE GFS SIMPLY
LIFTS THE LOW INTO EASTERN KANSAS/NW MISSOURI THEN DUE EAST.
FEELING IS THAT THE NAM MAY BE A BIT OVERDONE.

CURRENT CONVECTION OVER SW IA/EASTERN NEBRASKA/NW MISSOURI PUT OUT A
WAKE LOW AS WINDS GUSTED OUT BEHIND THE LINE OF CONVECTION TO 45 KTS
OR SO.  THIS AREA OF CONVECTION WILL LIFT ACROSS THE FORECAST AREA
THROUGH 02Z SOME POTENTIAL FOR HAIL WITH THESE STORMS BUT WIND GUSTS
THE MORE LIKELY THREAT AT THIS POINT WITH 50-60MPH GUSTS.  STRONG
FORCING EXPECTED TO PUSH INTO WESTERN IOWA 03-06Z.  THIS IN
CONJUNCTION WITH THE NEXT WAVE OF STORMS TO LIFT INTO THE FORECAST
AREA.  SHEAR BY THIS TIME IS ALSO BETTER SO I EXPECT STRONG/SEVERE
STORMS MID TO LATE EVENING.  POTENTIAL FOR DAMAGING WIND ALONG WITH
HAIL.  IF STORMS GET GOING ALONG THE BOUNDARY ACROSS THE
SOUTHWEST...THERE WOULD BE A POTENTIAL FOR AN ISOLATED TORNADO
INITIALLY.  I EXPECT THE STORMS TO CONGEAL INTO AN MCS OVERNIGHT
WITH POTENTIAL FOR A LOT OF RAINFALL.  EXACT LOCATION OF THE
HEAVIEST RAINFALL DIFFICULT TO ASCERTAIN BUT IT APPEARS SW INTO
CENTRAL IOWA SHOULD SEE THE HIGHEST RAINFALL.  SHOULD THE LOW DO AS
THE NAM SUGGESTS THEN THE RETROGRESSION OF THE LOW WOULD PULL THE
FRONTAL BOUNDARY BACK TO THE NORTHWEST SHIFTING THE HEAVIER RAIN
POTENTIAL BACK AS WELL.  WILL EXPRESS MY CONCERN TO THE EVENING
SHIFT BUT WILL NOT ISSUE ANY FLASH FLOOD PRODUCTS AT THIS POINT.

.LONG TERM /WEDNESDAY THROUGH TUESDAY/...
STRONG SYSTEM EXPECTED TO MOVE INTO THE REGION BY LATE THIS EVENING
WITH THUNDERSTORMS CONTINUING THROUGH WEDNESDAY. MODELS CONTINUE TO
ADVERTISE WARM FRONT REMAINING SOUTH ALONG THE IAMO BORDER THROUGH
THE EVENT. THIS WILL KEEP THE GREATER THREAT FOR SVR WX ON WED
SOUTHEAST OF THE REGION...THOUGH THE GFS HAS MLCAPE AND MUCAPE IN
THE 2000 TO 3000 J/KG AREA IN THE MORNING HOURS SOUTHEAST. ANOTHER
CHALLENGE WEDNESDAY WILL BE THE POTENTIAL FOR SOME SOAKING RAINFALL.
CURRENTLY...A SFC TROUGH CONTINUES TO DEVELOP OVER CENTRAL IA AND A
LAKE INDUCED COLD FRONT HAS ALSO BEEN BACKING INTO NORTHERN IL AND
EASTERN IA. THIS MAY INTENSIFY THE SFC WARM FRONTAL BOUNDARY ZONE
LATE TNT AND TOMORROW. IF SO...LIFT COULD BE MAXIMIZED IN A MORE
PRONOUNCED ZONE ACROSS THE SOUTHEAST WITH LOCALLY HEAVIER RAINFALL
OF 1-1.5 INCHES POSSIBLE IN THE AREA. WITH SOME SHEAR SUFFICIENT
CAPE EARLY WED...SEVERE STORMS MAY BE POSSIBLE IN THE SOUTHEAST AS
WELL DURING THE MORNING AND EARLY AFTERNOON HOURS. ANOTHER WEAK
BOUNDARY WILL PERSIST OVER NORTHERN IA ON WEDNESDAY AND BE THE FOCUS
OF MODERATE TO HVY RAINFALL OVER THE NORTH DURING THE MORNING HOURS.
WITH THE STORM PULLING EAST...RAIN WILL DIMINISH IN THE SOUTHEAST
BUT SOME MOD RAIN COULD STILL FALL INTO THE EVENING HOURS SOUTHEAST.
MEANWHILE...ACTIVE PATTERN TO CONTINUE INTO THE WEEKEND WITH BRIEF
BREAK COMING UP ON THURSDAY. NEXT WAVE OVER THE NORTHERN PLAINS WILL
RACE EAST AND INFLUENCE THE WEATHER BY FRIDAY WITH MODEST THETAE
ADVECTION ACROSS THE NORTH AND CENTRAL. MODELS AT ODDS AS TO HOW
STRONG THE SYSTEM WILL BE...BUT SOME MENTION OF THUNDER IS WARRANTED
IN THE FCST. THIS SYSTEM WILL DRIFT EAST AND BRING SLIGHTLY COOLER
AIR BACK OVER THE REGION INTO SATURDAY. MODELS IN BETTER AGREEMENT
FOR THE HOLIDAY WEEKEND WITH ANOTHER WAVE TO THE WEST AND RETREATING
WARM FRONT INTO THE REGION BY SUNDAY. WITH WARM AIR ADVECTION ONCE
AGAIN THE RULE...THUNDERSTORMS SHOULD ACCOMPANY THE BOUNDARY NORTH
WITH A BUILDING CAP INTO MONDAY AS RIDGE BUILDS SOUTHEAST AND LOW
DEEPENS TO THE WEST. BY MONDAY AND TUESDAY...H850 TEMPS IN THE LOW
20S SO LOOKING AT HIGHS IN THE MID 80S FOR THE CENTRAL AND SOUTH AND
LOWER 80S IN THE NORTH. WITH THE SYSTEM TO THE WEST...LIKELY TO NOT
SEE MUCH IN TERMS OF PRECIPITATION UNTIL THE FRONT ARRIVES ON
TUESDAY AND EVEN THEN IT MAY BE MUTED ALONG THE BOUNDARY DUE TO LACK
OF ANY STRONG FORCING.  MODELS CONTINUE TO SHOW SOME CHANGE BEYOND
THE 7 DAY PERIOD WITH THE RIDGE POSSIBLY COLLAPSING ONCE AGAIN.

&&

.AVIATION...25/00Z
FIRST S/WV HAS MOVED NORTHEAST OF THE TAF SITES WITH ONLY ISOLD
SHWRS EXPECTED THROUGH THE ERY EVEN.  LARGE AERA OF TSRA ASSOSD WITH
STRONG UPPER LOW WILL MOVE INTO SW IA LATER THIS EVE AND ADVANCE
NEWD ACRS THE TAF SITES AND WEAKED AS IT LIFTS NEWD.  SFC LOW WILL
PASS SOUTH OF THE STATE DURG THE DAY WED WITH FLOW BCMG ELY THEN
NELY.  WDSPRD MVFR CONDS IN SHWRS AND STRATUS EXPECTED ON WED.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...FAB
LONG TERM...REV
AVIATION...MS MAY 11
Hazardous weather outlook, May 24, 3:06 PM CDT, 6 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
306 PM CDT TUE MAY 24 2011

IAZ035>038-044>050-057>062-072>075-083>086-094>097-252015-
WEBSTER-HAMILTON-HARDIN-GRUNDY-CRAWFORD-CARROLL-GREENE-BOONE-STORY-
MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-MADISON-
WARREN-MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-DECATUR-WAYNE-
APPANOOSE-DAVIS-
306 PM CDT TUE MAY 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL MOVE ACROSS THE OUTLOOK THIS AFTERNOON. SOME
OF THE STORMS WILL PRODUCE NEAR SEVERE WINDS AND SOME HAIL. A
SECOND AREA OF THUNDERSTORMS WILL SPREAD NORTHEAST ACROSS THE AREA
THIS EVENING AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE WEATHER
WITH THE THUNDERSTORM ACTIVITY MAINLY THIS EVENING AND TONIGHT.
LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY SEVERE
THREATS...HOWEVER AN ISOLATED TORNADO IS ALSO POSSIBLE MAINLY
ALONG AND SOUTH OF INTERSTATE 80. RAINFALL MAY BE HEAVY AT TIMES
WITH THE STRONGER STORMS TONIGHT AND EARLY WEDNESDAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORM CHANCES CONTINUE INTO WEDNESDAY AND WEDNESDAY NIGHT.
AT THIS TIME THE SEVERE THREAT APPEARS MARGINAL...AS THE MAIN
THREAT FOR SEVERE WEATHER HAS SHIFTED INTO SOUTHEAST IOWA. HEAVY
RAINFALL AND ISOLATED FLASH FLOODING...MAY BE POSSIBLE WITH THE
THUNDERSTORM ACTIVITY WEDNESDAY INTO WEDNESDAY NIGHT. THE CHANCE
FOR THUNDERSTORMS RETURNS TO THE AREA FOR FRIDAY INTO FRIDAY
NIGHT...AND ACROSS PORTIONS OF THE AREA FOR THE WEEKEND. AT THIS
TIME THE THREAT FOR SEVERE WEATHER APPEARS LOW FRIDAY INTO FRIDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING INTO TONIGHT.

IAZ033-034-070-071-081-082-092-093-252015-
SAC-CALHOUN-CASS-ADAIR-ADAMS-UNION-TAYLOR-RINGGOLD-
306 PM CDT TUE MAY 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SECOND AREA OF THUNDERSTORMS WILL SPREAD NORTHEAST ACROSS THE
AREA THIS EVENING AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE
WEATHER WITH THE THUNDERSTORM ACTIVITY MAINLY THIS EVENING AND
TONIGHT. LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY SEVERE
THREATS...HOWEVER AN ISOLATED TORNADO IS ALSO POSSIBLE MAINLY
ALONG AND SOUTH OF INTERSTATE 80. RAINFALL MAY BE HEAVY AT TIMES
WITH THE STRONGER STORMS TONIGHT AND EARLY WEDNESDAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORM CHANCES CONTINUE INTO WEDNESDAY AND WEDNESDAY NIGHT.
AT THIS TIME THE SEVERE THREAT APPEARS MARGINAL...AS THE MAIN
THREAT FOR SEVERE WEATHER HAS SHIFTED INTO SOUTHEAST IOWA. HEAVY
RAINFALL AND ISOLATED FLASH FLOODING...MAY BE POSSIBLE WITH THE
THUNDERSTORM ACTIVITY WEDNESDAY INTO WEDNESDAY NIGHT. THE CHANCE
FOR THUNDERSTORMS RETURNS TO THE AREA FOR FRIDAY INTO FRIDAY
NIGHT...AND ACROSS PORTIONS OF THE AREA FOR THE WEEKEND. AT THIS
TIME THE THREAT FOR SEVERE WEATHER APPEARS LOW FRIDAY INTO FRIDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATE THIS EVENING INTO TONIGHT.

IAZ006-007-015>017-023-025>028-039-252015-
WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-POCAHONTAS-WRIGHT-
FRANKLIN-BUTLER-BREMER-BLACK HAWK-
306 PM CDT TUE MAY 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A THREAT FOR AN ISOLATED THUNDERSTORM LATE THIS
AFTERNOON...WITH BETTER CHANCES INTO TONIGHT. AT THIS TIME THE
MAIN THREAT FOR SEVERE WEATHER IS SOUTH OF THE AREA...HOWEVER
AN ISOLATED SEVERE STORM MAY STILL BE POSSIBLE. LARGE HAIL AND
DAMAGING WINDS WOULD BE THE MAIN SEVERE THREATS WITH ANY OF
THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORM CHANCES CONTINUE WEDNESDAY AND AGAIN FRIDAY INTO
THE WEEKEND. AT THIS TIME THE SEVERE THREAT APPEARS MARGINAL.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

IAZ004-005-024-252015-
EMMET-KOSSUTH-HUMBOLDT-
306 PM CDT TUE MAY 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR THE WEST AND EAST
FORKS OF THE DES MOINES RIVER. PLEASE REFER TO THE NATIONAL
WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER
DETAILS.

THERE IS A THREAT FOR AN ISOLATED THUNDERSTORM LATE THIS
AFTERNOON...WITH BETTER CHANCES INTO TONIGHT. AT THIS TIME THE
MAIN THREAT FOR SEVERE WEATHER IS SOUTH OF THE AREA...HOWEVER
AN ISOLATED SEVERE STORM MAY STILL BE POSSIBLE. LARGE HAIL AND
DAMAGING WINDS WOULD BE THE MAIN SEVERE THREATS WITH ANY OF
THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORM CHANCES CONTINUE WEDNESDAY AND AGAIN FRIDAY INTO
THE WEEKEND. AT THIS TIME THE SEVERE THREAT APPEARS MARGINAL.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

REV

In the hours before

Local storm report, May 24, 3:52 PM CDT, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
352 PM CDT TUE MAY 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     TSTM WND GST     2 SW ANKENY             41.70N 93.63W
05/24/2011  E60 MPH          POLK               IA   TRAINED SPOTTER

            SEVERAL THREE INCH DIAMETER TREE LIMBS DOWN AT THE DMACC
            CAMPUS IN ANKENY

&&

FBOKSA
Special weather statement, May 24, 3:54 PM CDT, 5 hours 51 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED HEADLINE
NATIONAL WEATHER SERVICE DES MOINES IA
354 PM CDT TUE MAY 24 2011

IAZ033>036-044>050-061-062-075-085-086-097-242300-
SAC-CALHOUN-WEBSTER-HAMILTON-CRAWFORD-CARROLL-GREENE-BOONE-STORY-
MARSHALL-TAMA-JASPER-POWESHIEK-MAHASKA-MONROE-WAPELLO-DAVIS-
INCLUDING THE CITIES OF...SAC CITY...ROCKWELL CITY...FORT DODGE...
WEBSTER CITY...DENISON...CARROLL...JEFFERSON...BOONE...AMES...
MARSHALLTOWN...TOLEDO...NEWTON...GRINNELL...OSKALOOSA...ALBIA...
OTTUMWA...BLOOMFIELD
354 PM CDT TUE MAY 24 2011

...STRONG THUNDERSTORMS WILL MOVE ACROSS CENTRAL AND SOUTHEAST IOWA
THROUGH 6 PM...

A COMPLEX OF STORMS IS LIFTING NORTHEAST AT 30 MPH ACROSS CENTRAL
IOWA. AT 240 PM THE STORMS WERE LIFTING IN AN ARC FROM THE HIGHWAY
30 CORRIDOR ACROSS THE WEST TO OSKALOOSA THEN DOWN TO MOULTON IN THE
SOUTHEAST. THESE STORMS WILL LIFT INTO EASTERN AND NORTHERN IOWA BY
6 PM BUT AS THEY PASS THEY HAVE THE POTENTIAL TO PRODUCE UP TO NICKEL
HAIL... LOCALLY HEAVY RAINFALL AND WIND GUSTS BETWEEN 50 AND 55 MPH.
THE POTENTIAL FOR NON THUNDERSTORM WIND GUST BETWEEN 50 AND 55 MPH
ARE ALSO POSSIBLE JUST AFTER THE STORMS PASS. BE PREPARED FOR STRONG
WIND GUSTS FOR THE NEXT COUPLE OF HOURS.

FAB
Local storm report, May 24, 4:20 PM CDT, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
420 PM CDT TUE MAY 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     TSTM WND GST     5 NW HAVERHILL          42.01N 93.02W
05/24/2011  E60 MPH          MARSHALL           IA   LAW ENFORCEMENT

&&

MS MAY 11
Local storm report, May 24, 4:47 PM CDT, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
447 PM CDT TUE MAY 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 PM     TSTM WND DMG     2 S WOODWARD            41.83N 93.92W
05/24/2011                   DALLAS             IA   AMATEUR RADIO

            HIGHWAY SIGN AT THE EXIT BLOWN DOWN.

&&

MS MAY 11
Special weather statement, May 24, 5:24 PM CDT, 4 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
524 PM CDT TUE MAY 24 2011

IAZ039-242245-
BLACK HAWK-
524 PM CDT TUE MAY 24 2011

...STRONG THUNDERSTORMS WILL BRUSH WATERLOO...

AT 519 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTHEAST OF WATERLOO...MOVING NORTHEAST
AT 30 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...BRIEF HEAVY
DOWNPOURS PRODUCING A QUICK HALF INCH TO INCH OF RAIN...ARE POSSIBLE
WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  RAYMOND...            JESUP GOLF COURSE...  DUNKERTON...
  WATERLOO...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.
Local storm report, May 24, 6:36 PM CDT, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
636 PM CDT TUE MAY 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND DMG     WOODWARD                41.86N 93.92W
05/24/2011                   DALLAS             IA   AMATEUR RADIO

            6IN TREE BRANCH AND 14IN TREE BRANCH BLOWN DOWN...TIME
            ESTIMATED

&&

JB

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 12:38 AM CDTFlash Flood WarningDMXClarke, Union6 hr
May 25, 1:05 AM CDTRiver Flood WarningDMXDecatur57 hr
May 25, 4:22 AM CDTWind AdvisoryDMXAdair, Adams, Appanoose, Audubon, Black Hawk, Boone and 45 more17 hr
May 25, 6:04 AM CDTRiver Flood WarningDMXMadison, Warren27 hr
May 25, 6:22 AM CDTRiver Flood WarningDMXMadison, Warren22 hr
May 25, 6:22 AM CDTRiver Flood WarningDMXWarren9 hr
May 25, 6:53 AM CDTRiver Flood WarningDMXAppanoose, Wayne30 hr
May 25, 7:25 AM CDTRiver Flood WarningDMXLucas, Wayne24 hr
May 25, 7:58 AM CDTRiver Flood WarningDMXWapello23 hr
May 25, 3:04 PM CDTRiver Flood WarningDMXBoone, Hamilton, Webster7 days
May 25, 3:18 PM CDTRiver Flood WarningDMXMahaska, Marion18 hr
May 25, 3:53 PM CDTFlash Flood WarningDMXDecatur, Lucas, Wayne3 hr
May 25, 4:34 PM CDTFlash Flood WarningDMXAppanoose, Davis, Wapello4 hr

Nearby

Flash Flood Watches in Iowa, 2011Every flash flood watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.